Alert archive / California / High Surf Warnings in 2010

High Surf Warning 1, NWS Eureka, CA

January 25, 2010

NWS Eureka, CA issued this high surf warning at Jan 25, 2010, 7:27 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 7:27 AM PST (15:27 UTC)
Expired
Jan 25, 2010, 1:44 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WHUS46 KEKA 251527
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
727 AM PST MON JAN 25 2010

CAZ001-260200-
/O.UPG.KEKA.SU.Y.0004.000000T0000Z-100126T0200Z/
/O.NEW.KEKA.SU.W.0001.100125T1527Z-100126T0200Z/
REDWOOD COAST-
727 AM PST MON JAN 25 2010

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. THE
HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

A LARGE WEST SWELL OF 24 TO 27 FEET WITH 16 SECOND PERIODS WILL
CONTINUE TO CREATE DANGEROUS BREAKERS ALONG THE COAST AND
SHOALING AREAS. SWELL OF THIS MAGNITUDE IS CAPABLE OF PRODUCING 28
TO 30 FEET BREAKERS. THE SURF WILL BE THE MOST DANGEROUS ALONG
WEST FACING BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID WALKING ON JETTIES AND ALONG THE WATERS EDGE. WAVES MAY
RISE UP UNEXPECTEDLY AND SWEEP YOU INTO THE TURBULENT AND FRIGID
WATERS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

CAZ002-260200-
/O.NEW.KEKA.SU.W.0001.100125T1527Z-100126T0200Z/
MENDOCINO COAST-
727 AM PST MON JAN 25 2010

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

LARGE WEST SWELL OF 24 TO 27 FEET WITH 16 SECOND PERIODS WILL
CONTINUE TO CREATE DANGEROUS BREAKERS ALONG THE COAST AND SHOALING
AREAS. SWELL OF THIS MAGNITUDE IS CAPABLE OF PRODUCING 28 TO 30
FEET BREAKERS. THE SURF WILL BE THE MOST DANGEROUS ALONG WEST
FACING BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID WALKING ON JETTIES AND ALONG THE WATERS EDGE. WAVES MAY
RISE UP UNEXPECTEDLY AND SWEEP YOU INTO THE TURBULENT AND FRIGID
WATERS.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVE
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$
1 follow-up statement
584 
WHUS46 KEKA 252144
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
144 PM PST MON JAN 25 2010


CAZ002-260200-
/O.CAN.KEKA.SU.W.0001.000000T0000Z-100126T0200Z/
/O.NEW.KEKA.SU.Y.0005.100125T2144Z-100126T0200Z/
MENDOCINO COAST-
144 PM PST MON JAN 25 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

LARGE WEST SWELL PEAKED EARLY THIS AFTERNOON AND WILL SUBSIDE
TONIGHT AND TUESDAY. SWELL HEIGHTS OF 18 TO 20 FEET WILL CONTINUE
TO PRODUCE 22 TO 24 FEET BREAKERS THROUGH THE EARLY EVENING. THE
SURF WILL BE THE MOST DANGEROUS ALONG WEST FACING BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID WALKING ON JETTIES AND ALONG THE WATERS EDGE. WAVES MAY
RISE UP UNEXPECTEDLY AND SWEEP YOU INTO THE TURBULENT AND FRIGID
WATERS.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

CAZ001-252245-
/O.CAN.KEKA.SU.W.0001.000000T0000Z-100126T0200Z/
REDWOOD COAST-
144 PM PST MON JAN 25 2010

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH
SURF WARNING. 

LARGE WEST SWELL PEAKED EARLY THIS AFTERNOON AND WILL SUBSIDE
TONIGHT AND TUESDAY. SWELL HEIGHTS OF 14 TO 16 FEET WILL CONTINUE
TO PRODUCE 18 TO 20 FEET BREAKERS THROUGH THE EARLY EVENING.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf warning went out at Jan 25, 5:05 AM PST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 25, 5:05 AM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
505 AM PST MON JAN 25 2010

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION
WILL BRING ANOTHER ROUND OR RAIN AND HIGHER ELEVATION SNOW THROUGH
LATE TONIGHT. SHOWERS WILL GRADUALLY DIMINISH THROUGH THE DAY
TUESDAY BEFORE WEAK HIGH PRESSURE BRINGS DRIER WEATHER TO THE
REGION WEDNESDAY AND THURSDAY. PRECIPITATION CHANCES INCREASE
HEADING INTO THE WEEKEND AS ANOTHER STORM SYSTEM MOVES ACROSS THE
REGION.
&&

.DISCUSSION...THE MAIN FCST CHALLENGE CONTINUES TO BE THE SNOW
LEVELS AND SNOWFALL AMOUNTS ACROSS TRINITY COUNTY TODAY. NSSL
SNOW LEVEL DATA AND MESOWEST TEMP DATA ANALYSIS SHOWS LITTLE CHANGE SNOW
LEVELS ACROSS ERN TRINITY COUNTY DURING THE PAST 24H. SHORT RANGE
MODELS CONTINUE TO FCST INCREASING SNOW LEVELS AS WAA PREVAILS
AHEAD OF AN APPROACHING SHORTWAVE. GIVEN THE MODEL TRENDS TO OVER
FCST THE WAA OVER THE SHELTERED VALLEYS WILL CONTINUE TO
SIGNIFICANTLY UNDERCUT GUIDANCE FOR SNOW LEVELS WHILE SHOWING A
SLIGHT INCREASE IN SNOW LEVELS THROUGH THE DAY. ELECTED TO LET WINTER
WX ADVISORY EXPIRE AS BRIEF LULL IN PRECIP ATTM WITH GENERALLY
AROUND .10 INCHES REPORTED DURING THE LAST 6 HRS. THIS LULL WILL
BE FAIRLY BRIEF AS THE LEADING EDGE OF A BAROCLINIC LEAF AHEAD OF
THE NEXT SHORTWAVE...CURRENTLY NEAR 35N/142W...BEGINS TO MOVE
INTO SRN MENDOCINO COUNTY. RAINFALL WILL INCREASE FROM SW TO NE
THIS MORNING AS SW UPPER LEVEL FLOW PUSHES THE SHORTWAVE TOWARDS
CAPE MENDOCINO. EXTRAPOLATION OF SAT TRENDS SHOWS THIS WAVE
REACHING THE COAST LATE THIS MORNING. GIVEN THE CONTINUED LOW
SNOW LEVELS ACROSS ERN TRINITY COUNTY AND FAVORABLE DYNAMICS
ASSOCIATED WITH THIS WAVE...ELECTED TO ISSUE A NEW WINTER WX
ADVISORY FOR ELEVATIONS ABOVE 4KFT FROM LATE THIS MORNING THROUGH
THIS EVENING WHEN THIS FIRST WAVE PUSHES E OF THE REGION. EXPECT
HEAVIEST PRECIP THIS AFTERNOON WITH SNOWFALL TOTALS OF 3 TO 7
INCHES EXPECTED ABOVE 4KFT WITH LESS THAN 2 INCHES AS LOW AS 2500
FT OVER SHELTERED VALLEYS IN TRINITY COUNTY. SNOW LEVELS ACROSS
THE NORTH COAST AND MENDOCINO INTERIOR ZONES ARE ABOVE 4500 FT AND
ARE EXPECTED TO CLIMB TODAY WITH ANY SNOW ACCUMULATIONS EXPECTED
TO BE LESS THAN AN INCH OR TWO. MODELS CONTINUE TO SHOW THE NEXT
WAVE DIGGING FURTHER INTO CTL AND SRN CA TUE BUT ENOUGH
INSTABILITY ACROSS CWA WILL LEAD TO SLOWLY DIMINISHING POPS
THROUGH TUE EVENING. MODELS REMAIN IN GOOD AGREEMENT ON A BREAK IN
THE STORMY WX WED AND THU AS UPPER LEVEL RIDGE MOVES ACROSS THE
REGION. MODEL SOLUTIONS REMAIN IN DECENT AGREEMENT IN ANOTHER
TROUGH BRINGING MORE PRECIP TO THE W COAST FRI THROUGH SAT.
SOLUTIONS DIVERGE TOWARDS THE END OF THE WEEKEND BUT THE GENERAL
TREND IS FOR ANOTHER BRIEF BREAK IN THE STORMY PATTERN HEADING
INTO NEXT WEEK. BC &&

.AVIATION...RADAR SHOWS RAIN OVER NORTHWEST CALIFORNIA. MODELS ARE
CONSISTENT WITH KEEPING THE RAIN OVER THE TAF SITES ALL DAY. AS A
RESULT FLIGHT CATEGORIES WILL STAY BORDERLINE VFR/MVFR THROUGH THE
DAY DUE TO CEILINGS AND VISIBILITIES. IFR IS POSSIBLE IN SOME OF THE
HEAVIER AREAS OF RAIN. STROZ
&&

.MARINE...WINDS WILL CONTINUE TO EASE THIS MORNING AS A COLD FRONT
MOVES INLAND. SCA WINDS SHOULD DROP BELOW CRITERIA BY NOON. WIND
WAVES HAVE ALREADY STARTED TO DIMINISH BELOW 10 FT. THIS IS BELOW
HAZARDOUS SEAS WARNING CRITERIA, BUT KEPT THE WARNING GOING BECAUSE
SEAS WILL JUMP BACK ABOVE WARNING CRITERIA DURING THE MORNING HOURS
AS A LARGE WEST SWELL MOVES THROUGH THE WATERS. THE ENP HAS THE
SWELL PEAKING NEAR 22 FT WHILE THE SWAN HAS IT NEAR 20 FT. STILL
WENT WITH THE BETTER PERFORMING SWAN AND KEPT THE FORECAST
ESSENTIALLY UNCHANGED WITH THE SWELL PEAKING NEAR 20 FT THIS
AFTERNOON. THE HIGH SURF ADVISORY REMAINS UP FOR THE REDWOOD COAST,
BUT IT IS VERY BORDERLINE. THE SWELL WILL SUBSIDE TO NEAR 10 FT ON
TUESDAY AND CONTINUE TO SUBSIDE MORE THROUGH WEDNESDAY. WINDS WILL
ALSO REMAIN RELATIVELY LIGHT THROUGH WEDNESDAY. STROZ
&&

.HYDROLOGY...MAIN STEM RIVER FLOODING IS NOT EXPECTED ACROSS THE
NORTH COAST. BRIEF LOCAL URBAN AND SMALL STREAM FLOODING REMAINS
POSSIBLE DURING PERIODS OF HEAVY RAIN MAINLY S OF CAPE MENDOCINO
TODAY WHERE RAINFALL TOTALS GENERALLY BETWEEN 1 AND 2 INCHES ARE
EXPECTED THROUGH LATE TONIGHT. LATEST CNRFC HYDROGRAPHS SHOW THE
NAVARRO RIVER AT NAVARRO RISING QUICKLY BEFORE CRESTING 3 FT BELOW
FLOOD STAGE THIS EVENING. PRECIP TRENDS AND RESULTANT IMPACTS ON
RIVERS AND STREAMS WILL CONTINUE TO BE CAREFULLY MONITORED THROUGH
THIS EVENT. BC &&

.EKA WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FROM 7 AM TO 6 PM PST THIS EVENING FOR CAZ001.
WINTER WEATHER ADVISORY FROM 9 AM TO 9 PM PST THIS EVENING ABOVE
4000 FEET FOR CAZ004.
SCA FOR WINDS UNTIL 9 AM PST THIS MORNING FOR PZZ450-455-470-475.
HAZARDOUS SEAS WARNING UNTIL 3 AM PST TUE FOR PZZ450-455-470-475.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Jan 25, 5:15 AM PST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
515 AM PST MON JAN 25 2010

CAZ001-261315-
REDWOOD COAST-
515 AM PST MON JAN 25 2010

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A HIGH SURF ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-261315-
NORTH COAST INTERIOR-
515 AM PST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-076-261315-
MENDOCINO COAST-MENDOCINO INTERIOR-
515 AM PST MON JAN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

LOCAL URBAN AND SMALL STREAM FLOODING IS POSSIBLE DURING PERIODS
OF HEAVY RAIN WITH RAINFALL TOTALS GENERALLY BETWEEN 1 AND 2
INCHES EXPECTED THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ004-261315-
UPPER TRINITY RIVER-
515 AM PST MON JAN 25 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:38 AM PSTSmall Craft Advisory for WindsEKA18 hr
Jan 25, 3:32 AM PSTWinter Weather AdvisoryEKA23 hr
Jan 25, 9:47 AM PSTRiver Flood WarningEKAMendocino23 hr
Jan 25, 1:44 PM PSTHigh Surf AdvisoryEKA7 hr
Jan 25, 3:43 PM PSTRiver Flood AdvisoryEKAMendocino18 hr

Nearby

High Surf Warnings in California, 2010Every high surf warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.